\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Uniqueness from pointwise observations in a multi-parameter inverse problem

Abstract Related Papers Cited by
  • In this paper, we prove a uniqueness result in the inverse problem of determining several non-constant coefficients of one-dimensional reaction-diffusion equations. Such reaction-diffusion equations include the classical model of Kolmogorov, Petrovsky and Piskunov as well as more sophisticated models from biology. When the reaction term contains an unknown polynomial part of degree $N,$ with non-constant coefficients $\mu_k(x),$ our result gives a sufficient condition for the uniqueness of the determination of this polynomial part. This sufficient condition only involves pointwise measurements of the solution $u$ of the reaction-diffusion equation and of its spatial derivative $\partial u / \partial x$ at a single point $x_0,$ during a time interval $(0,\varepsilon).$ In addition to this uniqueness result, we give several counter-examples to uniqueness, which emphasize the optimality of our assumptions. Finally, in the particular cases $N=2$ and $N=3,$ we show that such pointwise measurements can allow an efficient numerical determination of the unknown polynomial reaction term.
    Mathematics Subject Classification: 65M32, 35K20, 35K55, 35K57.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    W. C. Allee, "The Social Life of Animals," Norton, New York, 1938.

    [2]

    M. Bellassoued and M. Yamamoto, Inverse source problem for a transmission problem for a parabolic equation, J. Inverse Ill-Posed Probl., 14 (2006), 47-56.doi: 10.1163/156939406776237456.

    [3]

    A. Benabdallah, M. Cristofol, P. Gaitan and M. Yamamoto, Inverse problem for a parabolic system with two components by measurements of one component, Appl. Anal., 88 (2009), 683-710.doi: 10.1080/00036810802555490.

    [4]

    H. Berestycki, F. Hamel and L. Roques, Analysis of the periodically fragmented environment model: I - Species persistence, J. Math. Biol., 51 (2005), 75-113.doi: 10.1007/s00285-004-0313-3.

    [5]

    A. L. Bukhgeim and M. V. Klibanov, Uniqueness in the large of a class of multidimensional inverse problems, Soviet Math. Doklady, 24 (1981), 244-247.

    [6]

    R. S. Cantrell and C. Cosner, "Spatial Ecology via Reaction-Diffusion Equations," John Wiley & Sons Ltd, Chichester, UK, 2003.doi: 10.1002/0470871296.

    [7]

    M. Choulli, E. M. Ouhabaz and M. Yamamoto, Stable determination of a semilinear term in a parabolic equation, Commun. Pure Appl. Anal., 5 (2006), 447-462.doi: 10.3934/cpaa.2006.5.447.

    [8]

    M. Cristofol, P. Gaitan and H. Ramoul, Inverse problems for a $2\times 2$ reaction-diffusion system using a carleman estimate with one observation, Inverse Problems, 22 (2006), 1561-1573.doi: 10.1088/0266-5611/22/5/003.

    [9]

    M. Cristofol and L. Roques, Biological invasions: deriving the regions at risk from partial measurements, Math. Biosci., 215 (2008), 158-166.doi: 10.1016/j.mbs.2008.07.004.

    [10]

    B. Dennis, Allee effects: population growth, critical density, and the chance of extinction, Natur. Resource Modeling, 3 (1989), 481-538.

    [11]

    P. DuChateau and W. Rundell, Unicity in an inverse problem for an unknown reaction term in a reaction-diffusion equation, J. Differential Equations, 59 (1985), 155-164.

    [12]

    H. Egger, H. W. Engl and M. V. Klibanov, Global uniqueness and Hölder stability for recovering a nonlinear source term in a parabolic equation, Inverse Problems, 21 (2005), 271-290.doi: 10.1088/0266-5611/21/1/017.

    [13]

    M. El Smaily, F. Hamel and L. Roques, Homogenization and influence of fragmentation in a biological invasion model, Discrete Contin. Dyn. Syst. - A, 25 (2009), 321-342.doi: 10.3934/dcds.2009.25.321.

    [14]

    R. A. Fisher, The wave of advance of advantageous genes, Annals of Eugenics, 7 (1937), 335-369.

    [15]

    A. Friedman, "Partial Differential Equations of Parabolic Type," Prentice-Hall, Englewood Cliffs, NJ, 1964.

    [16]

    F. Hamel, J. Fayard and L. Roques, Spreading speeds in slowly oscillating environments, Bull. Math. Biol., 72 (2010), 1166-1191.doi: 10.1007/s11538-009-9486-7.

    [17]

    O. Y. Imanuvilov and M. Yamamoto, Lipschitz stability in inverse parabolic problems by the Carleman estimate, Inverse Problems, 14 (1998), 1229-1245.doi: 10.1088/0266-5611/14/5/009.

    [18]

    T. H. Keitt, M. A. Lewis and R. D. Holt, Allee effects, invasion pinning, and species' borders, American Naturalist, 157 (2001), 203-216.doi: 10.1086/318633.

    [19]

    M. V. Klibanov and A. Timonov, "Carleman Estimates for Coefficient Inverse Problems and Numerical Applications," Inverse And Ill-Posed Series, VSP, Utrecht, 2004.

    [20]

    A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. État Moscou, Sér. Internationale A, 1 (1937), 1-26.

    [21]

    M. A. Lewis and P. Kareiva, Allee dynamics and the speed of invading organisms, Theor. Population Biol., 43 (1993), 141-158.doi: 10.1006/tpbi.1993.1007.

    [22]

    A. Lorenzi, An inverse problem for a semilinear parabolic equation, Ann. Mat. Pura Appl., 131 (1982), 145-166.doi: 10.1007/BF01765150.

    [23]

    H. Matano, K.-I. Nakamura and B. Lou, Periodic traveling waves in a two-dimensional cylinder with saw-toothed boundary and their homogenization limit, Netw. Heterog. Media, 1 (2006), 537-568.

    [24]

    J. D. Murray, "Mathematical Biology," 3rd edition, Interdisciplinary Applied Mathematics 17, Springer-Verlag, New York, 2002.doi: 10.1007/b98868.

    [25]

    S.-I. Nakamura, A note on uniqueness in an inverse problem for a semilinear parabolic equation, Nihonkai Math. J., 12 (2001), 71-73.

    [26]

    C. V. Pao, "Nonlinear Parabolic and Elliptic Equations," Plenum Press, New York, 1992.

    [27]

    M. S. Pilant and W. Rundell,, An inverse problem for a nonlinear parabolic equation, Comm. Partial Differential Equations, 11 (1986), 445-457.doi: 10.1080/03605308608820430.

    [28]

    L. Roques and M. D. Chekroun, On population resilience to external perturbations, SIAM J. Appl. Math., 68 (2007), 133-153.doi: 10.1137/060676994.

    [29]

    L. Roques and M. Cristofol, On the determination of the nonlinearity from localized measurements in a reaction-diffusion equation, Nonlinearity, 23 (2010), 675-686.doi: 10.1088/0951-7715/23/3/014.

    [30]

    L. Roques and F. Hamel, Mathematical analysis of the optimal habitat configurations for species persistence, Math. Biosci., 210 (2007), 34-59.doi: 10.1016/j.mbs.2007.05.007.

    [31]

    L. Roques, A. Roques, H. Berestycki and A. Kretzschmar, A population facing climate change: joint influences of Allee effects and environmental boundary geometry, Population Ecology, 50 (2008), 215-225.doi: 10.1007/s10144-007-0073-1.

    [32]

    L. Roques and R. S. Stoica, Species persistence decreases with habitat fragmentation: an analysis in periodic stochastic environments, J. Math. Biol., 55 (2007), 189-205.doi: 10.1007/s00285-007-0076-8.

    [33]

    N. Shigesada and K. Kawasaki, "Biological Invasions: Theory and Practice," Oxford Series in Ecology and Evolution, Oxford: Oxford University Press, 1997.

    [34]

    N. Shigesada, K. Kawasaki and E. Teramoto, Traveling periodic-waves in heterogeneous environments, Theoret. Population Biol., 30 (1986), 143-160.doi: 10.1016/0040-5809(86)90029-8.

    [35]

    J. G. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218.

    [36]

    S. Soubeyrand, L. Held, M. Hohle and I. Sache, Modelling the spread in space and time of an airborne plant disease, J. Roy. Statist. Soc. Ser. C, 57 (2008), 253-272.doi: 10.1111/j.1467-9876.2007.00612.x.

    [37]

    S. Soubeyrand, S. Neuvonen and A. Penttinen, Mechanical-statistical modeling in ecology: from outbreak detections to pest dynamics, Bull. Math. Biol., 71 (2009), 318-338.doi: 10.1007/s11538-008-9363-9.

    [38]

    P. Turchin, "Quantitative Analysis of Movement: Measuring and Modeling Population Redistribution in Animals and Plants," Sinauer Associates, Sunderland, MA, 1998.

    [39]

    A. M. Turing, The chemical basis of morphogenesis, Phil. Trans. Royal Soc. London - B, 237 (1952), 37-72.

    [40]

    R. R. Veit and M. A. Lewis, Dispersal, population growth, and the Allee effect: dynamics of the house finch invasion of eastern North America, American Naturalist, 148 (1996), 255-274.doi: 10.1086/285924.

    [41]

    C. K. Wikle, Hierarchical models in environmental science, Intern. Stat. Rev., 71 (2003), 181-199.doi: 10.1111/j.1751-5823.2003.tb00192.x.

    [42]

    M. Yamamoto and J. Zou, Simultaneous reconstruction of the initial temperature and heat radiative coefficient, Inverse Problems, 17 (2001), 1181-1202.doi: 10.1088/0266-5611/17/4/340.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(99) Cited by(0)

Access History

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return